Herbs and Drug Interaction Chart

  1. Do you know of a good chart that I can download from the computer for
    my students or one that someone can e-mail to me?
    We are discussing the differences in Thai vs. American medications right now and most of them are not familiar with any of the drug interactions, as well
    as use of the herbs and what they could potentiate.

    Thanks in advance..............
    •  
  2. 8 Comments

  3. by   gwenith
    I know that the Mater Hospital in Brisbane has a free drug information line and does handle a lot of chinese medicine interactions so they might be able to help. I will chase this up after Easter or try googling Queensland health.
  4. by   suzanne4
    Thanks for the info on the Chinese herbal interactions but I am more
    interested in the reactions with the common herbs that we use in the US.
    Such as garlic pills with coumadin or heparin, Hawthorn and heart meds, etc.

  5. by   OCCHCanada
    The following is from Health Canada, but it does include references for further information

    Natural health products and adverse reactions

    The Natural Health Products Regulations are in force as of January 2004 and will be implemented in stages over 6 years. As with other product lines, reporting of ARs to natural health products is now mandatory for industry. Also, because of their role in reporting ARs, health care professionals and consumers need to be aware of the AR reporting system for natural health products.

    We chose 3 popular herbal medicines (echinacea, ginkgo biloba and St. John's wort) to illustrate some current safety concerns associated with the use of natural health products.We searched Health Canada's database of spontaneous ARs for the period Jan. 1, 1998, to June 30, 2003.

    Echinacea
    Echinacea species belong to the same family as ragweed and daisies (Asteraceae). Allergic reactions, including anaphylaxis, following the use of echinacea have been reported.2 The Health Canada database had 23 reports of suspected ARs associated with echinacea; 4 cases were allergic reactions, 3 of which involved singleingredient products. Symptoms ranged from rash to swelling of the tongue and lips, to anaphylactic reaction.

    Ginkgo biloba
    There were 21 reports of suspected ARs associated with ginkgo.Most involved platelet, bleeding and clotting disorders, which is in line with its ability to inhibit platelet activating factor. One report was of a fatal gastrointestinal hemorrhage in which the suspect products included ticlopidine and ginkgo, both taken over 2 years, along with multiple concomitant medications. There was also a report of stroke in a patient taking multiple drugs, including clopidogrel and ASA, as well as an herbal product containing ginkgo. Caution should be exercised when ginkgo is used concomitantly with anticoagulants and drugs that affect platelet aggregation (e.g., warfarin, ASA, NSAIDs,3-5 ticlopidine and clopidogrel). Patients also need to heed medical instructions regarding pre- and postoperative use of herbal products; for example, it has been recommended that patients stop taking ginkgo at least 36 hours before surgery.6

    St. John's wort
    Because St. John's wort (Hypericum perforatum) is a potent inducer of cytochrome P450 (CYP)3A4, its concomitant use with CYP3A4 substrates may result in subtherapeutic levels of these drugs and may necessitate increased dosage requirements.7,8 St. John's wort may trigger serotonin syndrome, a result of potentiated serotonin (5-HT) reuptake inhibition when St. John's wort is taken concomitantly with 5-HT reuptake inhibitors or other drugs that enhance serotonergic activity (e.g., triptans).4,9 There were 45 reports of suspected ARs associated with St. John's wort. The most common reactions involved central and peripheral nervous system disorders and psychiatric disorders. Of the psychiatric reactions, 2 cases involved suspected serotonin syndrome as a result of an interaction with sertraline, and 1 case included symptoms suggestive of serotonin syndrome as a result of an interaction with venlafaxine. There were 2 cases in which St. John's wort was suspected of inducing mania (1 involved concomitant lithium and the other concomitant bupropion treatment).

    Many natural health products contain 2 or more herbal ingredients, all of which, including nonmedicinal ingredients, would need to be considered in an AR report. Currently, for most natural health products without a Drug Identification Number, or DIN, the concentrations of herbs or active ingredients may not be provided, and specific product dosage information may not be available, which makes it difficult to determine the exact dosage the patient received. Furthermore, different species within the same genus of an herb exist, and different plant parts (root or aerial parts) containing varying concentrations of phytochemicals may be used.10 Not all products state the species of plant or plant part on their labels, which adds to the challenges of reporting and assessing ARs associated with herbal medicines.

    Health Canada's new regulations will facilitate reporting ARs associated with natural health products. For example, every registered product will have a unique Natural Product Number, or NPN, which will enable Health Canada to determine more easily the number and identity of ingredients contained in the product. Despite the new regulations, it will take up to 6 years before the above provisions are widely adopted by industry.

    References

    1 Natural Health Products Regulations. SOR 2003-196. Available: www.hc-sc.gc.ca/hpfb-dgpsa/nhpddpsn/ regs_cg2_cp_e.html (accessed 2003 Nov 18).

    2 Mullins RJ, Heddle R. Adverse reactions associated with echinacea: the Australian experience. Ann Allergy Asthma Immunol 2002;88(1):42-51.

    3 Abebe W. Herbal medication: potential for adverse interactions with analgesic drugs. J Clin Pharm Ther 2002;27(6):391-401.

    4 Fugh-Berman A. Herb-drug interactions. Lancet 2000;355(9198):134-8.

    5 De Smet PA. Herbal remedies. N Engl J Med 2002;347(25):2046-56.

    6 Ang-Lee MK, Moss J, Yuan CS. Herbal medicines and perioperative care. JAMA 2001;286(2):208-16.

    7 Markowitz JS, Donovan JL, DeVane CL, Taylor RM, Ruan Y, Wang JS, et al. Effect of St. John's wort on drug metabolism by induction of cytochrome P450 3A4 enzyme. JAMA 2003;290(11):1500-4.

    8 Risk of important drug interactions between St. John's wort and prescription drugs [Dear Health Care Professional Letter]. Ottawa: Health Canada; 2000 Apr 6. Available: www.hc-sc.gc.ca/hpfb-dgpsa/tpddpt/ st_johns_wort_e.html (accessed 2003 Nov 18).

    9 Springuel P, McMorran M. Serotonin syndrome. Can Adverse React Newsl 2003;13(3):3-4.

    10 Blumenthal M, senior editor. Herbal medicine - expanded Commision E monographs. 1st ed. Austin (TX): American Botanical Council; 2000. p. 88-102.
  6. by   suzanne4
    THANK YOU very, very much............................
  7. by   pattyjo
    Quote from suzanne4
    Do you know of a good chart that I can download from the computer for
    my students or one that someone can e-mail to me?
    We are discussing the differences in Thai vs. American medications right now and most of them are not familiar with any of the drug interactions, as well
    as use of the herbs and what they could potentiate.

    Thanks in advance..............
    I have found this site to be helpful from the National Institute Of Health.
    http://nccam.nih.gov/ I am not sure if there is a chart available, but there is lots of information on a variety of alternative/complementary therapies.
  8. by   suzanne4
    Thanks for the link, it is a very good site. What I am still trying to find is an actual chart, I have one but it is in my storage area back in Michigan. And unfortunately I don't acurately remember the source of it. I have been looking a all different links on the internet but can not find a chart. It makes it so much easier to use when discussing these different "drugs" with my students.

    I appreciate everyones' help in this.............I can usually find about anything on-line except this....
  9. by   Brownms46
  10. by   suzanne4
    Quote from Brownms46
    Thanks..................We already have that one. I am just looking for one that has the drug actions for them also. Remember that they are having to learn many new drug names at this point. They are already nurses in Thailand and have been for many years but many drug names are different.
    Example: Demerol over here is Petadine, Morphine is appreviated M.O.,

    Just trying to make it a little easier for them.......................

    Thanks again..........................

close